Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 486, NWS Midland/Odessa, TX

July 27, 2007Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 27, 2007, 5:59 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 5:59 PM MDT (23:59 UTC)
Expired
Jul 27, 2007, 7:00 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 272359
SVRMAF
NMC015-025-280100-
/O.NEW.KMAF.SV.W.0486.070727T2359Z-070728T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM MDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 700 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME EAST CENTRAL EDDY COUNTY...OR 29 MILES EAST OF CARLSBAD...
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN EDDY COUNTY...
  STATE HIGHWAY 128 IN SOUTHEASTERN EDDY COUNTY
  STATE HIGHWAY 128 IN SOUTHWESTERN LEA COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

LAT...LON 3202 10369 3203 10408 3250 10378 3244 10357
TIME...MOT...LOC 2359Z 019DEG 22KT 3237 10374

$$
4 follow-up statements
000 
WUUS54 KMAF 280005 CCA
SVRMAF
NMC015-025-280100-
/O.COR.KMAF.SV.W.0486.070727T2359Z-070728T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM MDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 700 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME EAST CENTRAL EDDY COUNTY...OR 29 MILES EAST OF CARLSBAD...
  MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN EDDY COUNTY...
  STATE HIGHWAY 128 IN SOUTHEASTERN EDDY COUNTY
  STATE HIGHWAY 128 IN SOUTHWESTERN LEA COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

LAT...LON 3202 10369 3203 10408 3250 10378 3244 10357
TIME...MOT...LOC 2359Z 019DEG 22KT 3237 10374

$$
000 
WWUS54 KMAF 280026
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT FRI JUL 27 2007

NMC015-025-280100-
/O.CON.KMAF.SV.W.0486.000000T0000Z-070728T0100Z/
LEA NM-EDDY NM-
623 PM MDT FRI JUL 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES...

AT 621 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
EXTREME EAST CENTRAL EDDY COUNTY...OR ABOUT 28 MILES EAST OF 
CARLSBAD...MOVING SOUTHWEST AT 25 MPH.  

ANOTHER SEVERE THUNDERSTORM IS LOCATED OVER NORTHERN EDDY COUNTY ON 
U S HIGHWAY 82 8 MILES EAST OF ARTESIA.  THIS STORM OF PRODUCING 
WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THIS STORM IS 
MOVING SOUTHWEST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... STATE 
ROUTE 128 IN SOUTHEASTERN EDDY COUNTY...EXTREME SOUTHEASTERN EDDY 
COUNTY AND HIGHWAY 82 IN NORTHERN EDDY COUNTY...

LAT...LON 3202 10369 3203 10408 3250 10378 3244 10357
TIME...MOT...LOC 0023Z 019DEG 22KT 3224 10379

$$
000 
WWUS54 KMAF 280044
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT FRI JUL 27 2007

NMC025-280049-
/O.CAN.KMAF.SV.W.0486.000000T0000Z-070728T0100Z/
LEA NM-
639 PM MDT FRI JUL 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEA COUNTY IS
CANCELLED...

LAT...LON 3248 10372 3202 10373 3201 10379 3202 10395
      3203 10395 3203 10408 3250 10378 3250 10375
TIME...MOT...LOC 0039Z 023DEG 18KT 3219 10383

$$

NMC015-280100-
/O.CON.KMAF.SV.W.0486.000000T0000Z-070728T0100Z/
EDDY NM-
639 PM MDT FRI JUL 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN EDDY COUNTY...

AT 637 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
SOUTHEASTERN EDDY COUNTY...OR ABOUT 28 MILES SOUTHEAST OF CARLSBAD...
MOVING SOUTHWEST AT 20 MPH. THIS STORM WILL REMAIN OVER RURAL 
SOUTHEASTERN EDDY COUNTY...INCLUDING COUNTY ROAD 725.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF ARTESIA... 
MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS SEVERE 
THUNDERSTORM INCLUDE ARTESIA AND U.S. HIGHWAY 82. PENNY SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE. 

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3248 10372 3202 10373 3201 10379 3202 10395
      3203 10395 3203 10408 3250 10378 3250 10375
TIME...MOT...LOC 0039Z 023DEG 18KT 3219 10383

$$
000 
WWUS54 KMAF 280059
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT FRI JUL 27 2007

NMC015-280109-
/O.EXP.KMAF.SV.W.0486.000000T0000Z-070728T0100Z/
EDDY NM-
659 PM MDT FRI JUL 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY
EXPIRES AT 700 PM MDT...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3248 10372 3202 10373 3201 10379 3202 10395
      3203 10395 3203 10408 3250 10378 3250 10375
TIME...MOT...LOC 0059Z 023DEG 18KT 3210 10388

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:09 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 27, 1:09 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT FRI JUL 27 2007

.DISCUSSION...
WATER VAPOR INDICATES MID/UPPER LOW HAS MOVED N IN LAST 24HRS WITH
SOME DRIER AIR BEING ENTRAINED INTO CIRCULATION TO THE FAR S. EXPECT
ANOTHER LACK LUSTER DAY WRT TO CONVECTION IN THE MTNS WHERE NO MORE
THAN ISOLD DIURNAL STORMS EXPECTED. IN THE E AND CENTRAL PB (CLOSER
PROXIMITY TO LOW) EXPECTING THAT COVERAGE WILL BE NEAR SCT. SLOW
MOVEMENT WILL INCREASE LOCAL HEAVY RAIN CONCERNS. STORMS CLOSELY
TIED TO DIURNAL HEATING TRENDS. OVERNIGHT LOW TEMPS CONTINUE TO BE
ON THE COOL SIDE AND WILL CONTINUE THIS TREND IN LINE WITH FWC.

TRACK AND TIMING OF AFOREMENTIONED MID/UPPER LOW CONTINUES TO BE
PROBLEMATIC WITH NAM BEING VERY INCONSISTENT FROM PREVIOUS 24HRS.
MODELS ALL MISSED CIRCULATION MOVING TO THE N IN LAST 24HRS AND NOW
EXPECT THAT IT WILL EVENTUALLY DRIFT SW ACRS PB THRU SAT. THIS WILL
DELAY BEST CHANCE OF RAIN TIL SUNDAY WHEN PB WILL FINALLY BE ON THE
E SIDE OF LOW. PW/S STILL LOOK HEALTHY SUN/MON AROUND 1.75 AND SLOW
MOVEMENT OF SYSTEM WILL FAVOR A PERIOD OR TWO WHERE LOCAL HEAVY RAIN
WILL BE A CONCERN...PROBABLY SUNDAY AND OR MONDAY. SUBTROPICAL
RIDGE IS ORIENTED FROM GREAT BASIN INTO NRN PLAINS AND MID/UPPER
LOW WILL CONTINUE TO TRACK E INTO FAR W TX THRU MONDAY. INCREASED
CLOUDS/LOWER HEIGHTS/RAIN/7H TEMPS GENERALLY RANGING FROM 9-13C
INDICATE THE UNSEASONALLY COOL TEMPS WILL CONTINUE THROUGH MONDAY
AND WILL KEEP FCST TEMP BLO MEXMOS AND NORMAL. DEVELOPMENT OF
SUBTROPICAL RIDGE LOOKS SUSPECT (DEVELOPING FROM THE SE) FROM TUE
ONWARD AND SETTING UP NW FLOW. AGAIN WILL OPT TO REFLECT LITTLE
CHANGE IN THIS PORTION OF THE FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  86  65  84  /  30  30  30  40
CARLSBAD NM                66  91  67  91  /  20  20  30  20
DRYDEN TX                  69  85  69  84  /  30  40  40  30
FORT STOCKTON TX           67  85  66  86  /  20  40  40  40
GUADALUPE PASS TX          63  83  63  84  /  20  20  30  20
HOBBS NM                   64  90  65  87  /  20  10  20  30
MARFA TX                   58  79  60  78  /  20  40  40  40
MIDLAND INTL AIRPORT TX    65  86  66  85  /  20  30  30  40
ODESSA TX                  66  88  66  86  /  20  30  30  40
WINK TX                    68  91  67  88  /  20  20  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 27, 1:13 PM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT FRI JUL 27 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT FRI JUL 27 2007 /113 PM MDT FRI JUL 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER
WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT.
MOST OF THE THUNDERSTORMS WILL OCCUR OVER THE EASTERN PERMIAN
BASIN...THE WESTERN LOW ROLLING PLAINS AND THE LOWER TRANS PECOS
REGION. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LOCALLY
HEAVY RAINFALL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE FOR ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO OVER THE WEEKEND AND INTO THE
BEGINNING OF NEXT WEEK. SINCE PLENTY OF MOISTURE WILL BE AVAILABLE
IN THE ATMOSPHERE...HEAVY RAIN MAY RESULT FROM SOME OF THE
THUNDERSTORMS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING STRONG GUSTY OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 27, 5:34 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT FRI JUL 27 2007

TXZ068-280030-
CRANE-
634 PM CDT FRI JUL 27 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF TUBBS CORNER
AT 634 PM CDT...MOVING SOUTHEAST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN CENTRAL CRANE COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.